Alert archive / Minnesota / Red Flag Warnings in 2020
Red Flag Warning 1, NWS Grand Forks, ND
NWS Grand Forks, ND issued this red flag warning at Apr 20, 2020, 3:54 AM CDT for Grant County, Minnesota. It took effect at Apr 20, 2020, 8:00 AM CDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 20, 2020, 3:54 AM CDT (08:54 UTC)
- In effect from
- Apr 20, 2020, 8:00 AM CDT
- Expired
- Apr 20, 2020, 6:00 PM CDT
- In force
- 10 hr
- Issued by
- NWS Grand Forks, ND
County Grant County, MN
The radar
The Aberdeen radar (KABR), 194 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.9 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2477 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
718 WWUS83 KFGF 200854 RFWFGF URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Forks ND 354 AM CDT Mon Apr 20 2020 MNZ040-202300- /O.UPG.KFGF.FW.A.0001.200420T1300Z-200420T2300Z/ /O.NEW.KFGF.FW.W.0001.200420T1300Z-200420T2300Z/ Grant- 354 AM CDT Mon Apr 20 2020 ...RED FLAG WARNING IN EFFECT FROM 8 AM THIS MORNING TO 6 PM CDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR GRANT COUNTY... The National Weather Service in Grand Forks has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from 8 AM this morning to 6 PM CDT this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...In Minnesota...Fire Weather Zone 040. * WINDS...Northwest 20 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 34 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
623 WWUS83 KFGF 202104 RFWFGF URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Forks ND 404 PM CDT Mon Apr 20 2020 MNZ040-202300- /O.CON.KFGF.FW.W.0001.000000T0000Z-200420T2300Z/ Grant- 404 PM CDT Mon Apr 20 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR GRANT COUNTY... * AFFECTED AREA...In Minnesota...Fire Weather Zone 040. * WINDS...Northwest around 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 40 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
436 WWUS83 KFGF 202308 RFWFGF URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Forks ND 608 PM CDT Mon Apr 20 2020 MNZ040-210015- /O.EXP.KFGF.FW.W.0001.000000T0000Z-200420T2300Z/ Grant- 608 PM CDT Mon Apr 20 2020 ...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR GRANT COUNTY... Critical fire weather conditions no longer exist. Relative humidity will continue to rise and winds will quickly diminish this evening. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this red flag warning went out at Apr 20, 3:48 AM CDT, 6 minutes earlier.
Area forecast discussion, Apr 20, 3:48 AM CDT, 6 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
348 AM CDT Mon Apr 20 2020
.SHORT TERM...(Today through Tuesday)
Issued at 347 AM CDT Mon Apr 20 2020
Main challenges/impacts in this portion of the forecast are fire
weather concerns this afternoon, wind speeds this afternoon, a
ribbon of rain/snow showers moving into the central and northern
Red River Valley mid to late morning, and afternoon showers
(thunder?) mainly along and east of the Valley. Kind of battling
two different scenarios here, one dealing with dry conditions and
the other trying to bring in wetter conditions.
Starting with fire weather concerns today, have little doubt it
will get breezy to windy this afternoon. Bigger question is
humidity. With the models all in pretty good agreement on bringing
in some showers, not seeing the potential for a big afternoon dip
in dew points. Areas that have showers will actually keep steady
dew points or even higher ones. However, there is a possibility
that some spots could have lower humidity values, so plan to
mention near critical fire weather conditions for at least some
(if not all) areas this afternoon. User requested Red Flag Warning
for Grant County today.
Had been pretty confident at this point yesterday about reaching
wind advisory criteria across our western FA this afternoon. Going
through the various high wind parameters now, my confidence in
that has dropped as well. Currently am thinking that the higher
elevations west of the Red River Valley, from Cooperstown to
Valley City to Lisbon could get into criteria for an hour or 2
this afternoon, but not for a long duration period. After
coordinating thoughts with neighbors, will hold off on issuing a
wind advisory due to these factors.
Models remain consistent in depicting a narrow ribbon of showers
moving into the northern and central FA mid to late morning. There
are probably more questions than answers regarding this, so
confidence is lower than the prior shift in regard to what occurs
with this. Not seeing the upper support lining up with the lower
frontogenesis as much as before. Looking upstream in southern
Canada, where models say there should be precipitation right now,
there is little or nothing. But it actually remains pretty
cloudy, which is holding surface temperatures up. The northwest
wind shift has been pretty subtle so far, so not seeing a strong
push of colder air. This time of the year, so much of the
precipitation type hinges on just a few degrees here or there. For
those reasons, will back off slightly on snowfall accumulations
with this feature. Think the best potential for a light snow
accumulation will be along the Canadian border. As the band is a
tad slower now too (may not reach Grand Forks until 10-11 am),
temperatures should be warm enough by then to turn it back to
liquid.
The coldest temperatures at 500mb occur across northwest Minnesota
this afternoon. Some elongated vorticity lingers in the sharper
northwest flow in the same area. However, it does look to remain
pretty cloudy there, so am doubting there will be enough
instability to get any afternoon thunder. But later shifts can
take another look at that. Think there is a good bet for more hit
and miss showers.
Any shower activity should fade away this evening. There is still
a strong thermal boundary from west to east across the FA on
Tuesday. However, the one thing this fast moving northwest flow
has taught me on this set of mids is to be prepared for small or
large detail changes from shift to shift. Models do show another
narrow band of precipitation possible Tuesday afternoon, but my
confidence in where and what that may be is low at this point.
.LONG TERM...(Tuesday night through Sunday)
Issued at 347 AM CDT Mon Apr 20 2020
The start of the period shows a split flow pattern aloft...with the
northern stream defining an upper ridge across the Canadian
Rockies...and northwest flow aloft across the forecast area.
Increased thickness values and return flow at the surface signal a
return to warmer temperatures across the region with a warm front
stretching across the forecast area and chances for light
precipitation.
The pattern becomes more unsettled later in the period as a series
of waves cross the area bringing repeat chances for light
precipitation. Otherwise...temperatures will generally remain near
seasonal norms through the end the period.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1142 PM CDT Sun Apr 19 2020
VFR cigs through the overnight. For Monday morning, anticipate
most sites will experience a brief period of MVFR/IFR conditions
as a band of heavier precipitation (snow/rain) moves from north to
south through the region. Otherwise, VFR cigs on Monday. Gusty
afternoon winds up aoa 40 mph along and west of the valley, along
with scattered showers (maybe thunder) mainly east of the valley.
&&
.HYDROLOGY...
Issued at 927 PM CDT Sun Apr 19 2020
Pembina and Drayton remain at major flood stage. Drayton is expected
to fall into moderate flood stage on Monday. Satellite indicated a
flood area up to as much as 8 miles wide was generally east of I-29
from Manvel northward to Pembina ND. Road closures and overland
flooding remain in and near this flooded area. Oslo fell into
moderate flood stage Sunday afternoon and was the only forecast
point at moderate flood stage. Fargo and East Grand Forks were at
minor flood stage. East Grand Forks is expected to remain at minor
flood stage for the next 7 days. Fargo is expected to fall below
flood stage next weekend. The West Fargo Diversion will fall below
flood stage this evening and so the flood warning was cancelled for
West Fargo. Hallock, Abercrombie, Kindred, Harwood, Mapleton, and
the West Fargo Diversion were at a high water stage.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...Red Flag Warning from 8 AM this morning to 6 PM CDT this evening
for MNZ040.
River point flood warnings continue across portions of
the region. Refer to the latest flood warnings and statements for
detailed information on specific locations.
&&
SHORT TERM...Godon
LONG TERM...Hopkins
AVIATION...TG
HYDROLOGY...JHHazardous weather outlook, Apr 19, 7:51 PM CDT, 8 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 751 PM CDT Sun Apr 19 2020 MNZ004-007-NDZ008-016-201300- Kittson-West Marshall-Pembina-Eastern Walsh- 751 PM CDT Sun Apr 19 2020 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Tonight Spring snow melt river flooding continues along the Red River and its tributaries. Refer to the latest flood warnings and statements for detailed information on specific locations. .DAYS TWO THROUGH SEVEN...Monday through Saturday A brief period of heavy snow is expected Monday morning. Main impact will be an hour or two of significantly reduced visibility. Winds are not expected to be strong until after the snow has ended. A quick inch or so is possible, although there is uncertainty as to whether the snow will accumulate on road surfaces. Winds will increase Monday afternoon to near 25 mph with gusts to over 40 mph possible, along with scattered showers and possibly thunder. Spring snow melt river flooding continues along the Red River and its tributaries. Refer to the latest flood warnings and statements for detailed information on specific locations. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ001-002-005-006-008-009-013>017-022-023-NDZ006-007-015-026-027- 029-030-054-201300- West Polk-Norman-Roseau-Lake Of The Woods-East Marshall- North Beltrami-Pennington-Red Lake-East Polk-North Clearwater- South Beltrami-Mahnomen-South Clearwater-Towner-Cavalier-Ramsey- Nelson-Grand Forks-Steele-Traill-Western Walsh- 751 PM CDT Sun Apr 19 2020 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday A brief period of heavy snow is expected Monday morning. Main impact will be an hour or two of significantly reduced visibility. Winds are not expected to be strong until after the snow has ended. A quick inch or so is possible, although there is uncertainty as to whether the snow will accumulate on road surfaces. Winds will increase Monday afternoon to near 25 mph with gusts to over 40 mph possible, along with scattered showers and possibly thunder. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ003-029-NDZ014-024-028-038-039-049-052-053-201300- Clay-Wilkin-Benson-Eddy-Griggs-Barnes-Cass-Ransom-Sargent- Richland- 751 PM CDT Sun Apr 19 2020 This hazardous weather outlook is for portions of eastern North Dakota and west central Minnesota. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Winds will increase Monday afternoon to near 30 mph with gusts to over 50 mph possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ040-201300- Grant- 751 PM CDT Sun Apr 19 2020 This hazardous weather outlook is for portions of west central Minnesota. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Dry fuels, winds increasing to 20 to 30 mph and low relative humidity values will bring critical fire weather conditions Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ024-027-028-030>032-201300- Hubbard-West Becker-East Becker-West Otter Tail-East Otter Tail- Wadena- 751 PM CDT Sun Apr 19 2020 This hazardous weather outlook is for portions of west central and northwest Minnesota. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered showers, with isolated thunder is expected Monday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Nearby
Red Flag Warnings in Minnesota, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.